Alert archive / Vermont / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 8, NWS Burlington, VT

July 3, 1997Chittenden County, Franklin County, Grand Isle County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 3, 1997, 11:33 AM EDT for Chittenden County, Franklin County, Grand Isle County, Vermont. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1997, 11:33 AM EDT (15:33 UTC)
Expired
Jul 3, 1997, 12:30 PM EDT
In force
57 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Chittenden County, VT, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 22 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 031539 RRA
SVRBTV
VTC007-011-013-031630-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1133 AM EDT THU JUL 3 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHWEST VERMONT
 
   ...NORTHWESTERN CHITTENDEN COUNTY
   ...SOUTHWESTERN FRANKLIN COUNTY...SOUTHERN GRAND ISLE COUNTY
 
A SEVERE THUNDERSTORM WAS MOVING NORTHEAST FROM JUST SOUTH OF
PLATTSBURGH AT 1133 AM. THIS STORM WILL MOVE ACROSS GRAND ISLE COUNTY
BETWEEN 1140 AM AND NOON AND BETWEEN MILTON AND ST. ALBANS BAY BETWEEN
1200 AND 1215 PM.
 
THIS STORM WILL CONTAIN TORRENTIAL DOWNPOURS...LARGE HAIL AND STRONG
GUSTY WINDS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
SEVERE THUNDERSTORMS SOMETIMES PRODUCE TORNADOES WITH LITTLE OR NO
WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY CHANGING HWEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:50 AM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 3, 9:50 AM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
950 AM EDT THU JUL 3 1997

TSTMS MVG THRU NW NY HEADING EWD.  SO FAR BEST STMS HV BEEN TO N IN
SRN QB.  XTNSV CLD CVR MAY LESSEN THE CHC FOR SVR WX THIS AFTN BUT
SOME BRKS ACRS WRN NY SO CERTAINLY NOT OUT OF THE WOODS.  PW VALUES
QUITE HIGH SO SHOULD HV SOME DECENT DOWNPOURS.

WITH NOT MUCH SS XPCTD CAN PRBLY LWR MAX TEMPS TO MID 70S XCPT
CHMPLN VLY.

MCGILL

In the hours before

Special weather statement, Jul 3, 7:43 AM EDT, 3 hours 50 minutes before
NYZ026>031-034-035-VTZ001>012-031750-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
743 AM EDT THU JUL 3 1997

...THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN NEW YORK...

A WARM AND HUMID AIRMASS IS IN PLACE ACROSS NORTHERN NEW
YORK AND VERMONT TODAY. SCATTERED THUNDERSTORMS WILL BE MOVING
ACROSS ST LAWRENCE COUNTY NEW YORK AND INTO FRANKLIN AND ESSEX
COUNTIES OF NEW YORK BY MID MORNING. THESE STORMS WILL BE
ACCOMPANIED BY LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

DURING THE AFTERNOON...THUNDERSTORMS WILL FURTHER DEVELOP
ACROSS VERMONT AND NORTHERN NEW YORK. AS A COLD FRONT APPROACHES THE
AREA LATE TODAY AND TONIGHT...SOME OF THE STORMS COULD BE
ACCOMPANIED BY STRONG WINDS AND HAIL.

IF YOU PLAN ON BEING OUTSIDE TODAY...BE ALERT FOR CHANGING WEATHER.
REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK
BY LIGHTNING. THOSE WHO MAY BE BOATING TODAY SHOULD BE PREPARED FOR
CHANGING WEATHER CONDITIONS.

HOGAN
Special weather statement, Jul 3, 10:45 AM EDT, 48 minutes before
NYZ034-035-032050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1046 AM EDT THU JUL 3 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH OF
CENTRAL NEW YORK UNTIL 5 PM THIS AFTERNOON.  THE WATCH AREA INCLUDES
ESSEX COUNTY NEW YORK.

THUNDERSTORMS WERE MOVING THROUGH THE WATCH AREA LATE THIS MORNING
WITH MORE STORMS EXPECTED TO DEVELOP DURING THE AFTERNOON.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR. NOW IS THE TIME TO PREPARE...BE READY TO MOVE TO A SAFE
INDOOR SHELTER IF A WARNING IS ISSUED FOR YOUR AREA OR YOU OBSERVE
THE APPROACH OF THREATENING WEATHER.

MCGILL
Special weather statement, Jul 3, 10:46 AM EDT, 47 minutes before
NYZ034-035-032050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1046 AM EDT THU JUL 3 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH OF
CENTRAL NEW YORK UNTIL 5 PM THIS AFTERNOON.  THE WATCH AREA INCLUDES
ESSEX COUNTY NEW YORK.

THUNDERSTORMS WERE MOVING THROUGH THE WATCH AREA LATE THIS MORNING
WITH MORE STORMS EXPECTED TO DEVELOP DURING THE AFTERNOON.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR. NOW IS THE TIME TO PREPARE...BE READY TO MOVE TO A SAFE
INDOOR SHELTER IF A WARNING IS ISSUED FOR YOUR AREA OR YOU OBSERVE
THE APPROACH OF THREATENING WEATHER.

MCGILL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:20 PM EDTSevere Thunderstorm WarningBTVCaledonia, Orleans40 min

Nearby

Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.